Alert archive / Iowa / Areal Flood Warnings in 2016

Areal Flood Warning 5, NWS Des Moines, IA

August 25, 2016Butler County, Iowa

NWS Des Moines, IA issued this areal flood warning at Aug 25, 2016, 8:38 AM CDT for Butler County, Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2016, 8:38 AM CDT (13:38 UTC)
Expired
Aug 26, 2016, 8:30 AM CDT
In force
24 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Butler County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Aug 25, 6:39 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 25, 6:39 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
639 AM CDT Thu Aug 25 2016

.SHORT TERM.../Today/
Issued at 346 AM CDT Thu Aug 25 2016

A few scattered showers and thunderstorms still ongoing over
portions of southeast Iowa early this morning in vicinity of
moisture advection moving through. The threat for heavy rainfall
though is beginning to wane with drier air moving into the state.
The highest PWAT axis is now over central Illinois and through
central Missouri and near the main surface boundary. Will cancel
the Flash Flood Watch with the heavy rain threat diminished.

High pressure to the northwest will continue to settle southeast
into northern Iowa today. Despite this a new wave of 700-500 mb
moisture advection will move back into southern Iowa today. Some of
this moisture is tied to thunderstorms that are currently ongoing
across central Kansas and lifting northeast. These storms will
weaken but still will remain possible that they reach the far
southern forecast area today despite drier air advecting in the
lower 5 kft. A few of the CAM solutions are more aggressive bringing
light precipitation to near Interstate 80. The drier air will be
much deeper here and any cloud bases would be at or above 10 kft.
For now have left dry though still the outside possibility of a
light shower reaches north towards the Des Moines metro.  The clouds
should have an impact on high temperatures as well. Probably am a
bit optimistic with highs approaching 80 south.

.LONG TERM.../Tonight through Wednesday/
Issued at 346 AM CDT Thu Aug 25 2016

No big changes made to the long term.  Tonight through Friday high
pressure will be in control of the weather especially across
Northern Iowa.  There will be a fair amount of moisture still around
so there will be cloud cover to contend with.  Tonight a deep trough
over the Northern Plains/Rockies will push into the upper Midwest
and the cold front that passed through on Wednesday night...which
will have lingered across Missouri...will lift back as a warm front.
This will bring a gradually increasing threat for thunderstorms to
the far South/Southwest Friday and especially Friday night. Models
have been trending quicker with the return of theta-e advection and
some instability so I even brought slight chances in across the far
South late tonight.  By 12Z Saturday the warm front will be in
Southern/Western Iowa and the upper trough will be pushing into the
state and widespread showers/scattered thunderstorms will be in the
forecast through mid day.  Another surface low will pass as well
dragging a weak cold front across the area late Saturday/Saturday
night.  Sunday at this point looks dry with the exception of some
lingering showers/storms across the far South and East.

Models are hinting at a shortwave passing through a more zonal flow
across the region late day Sunday with may bring a chance for
showers/isolated storms further North but this would be much more
hit or miss then we have seen in awhile...if it occurs.

Early next week the models begin to diverge with the GFS having a
weak ridge building into the region while the Euro builds this ridge
further West keeping a trough over the region and a chance for
showers/storms in the Tuesday/Tuesday night time frame.  Beyond that
it appears ridging will develop over the region for a warmer period
and drier weather.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 639 AM CDT Thu Aug 25 2016

High pressure will settle into northern Iowa and bring dry low
level air and VFR conditions to much of the area. A few shower and
thunderstorms are possible over southern Iowa today and cigs may
approach MVFR with this activity. Cigs will lower again tonight
but are expected to be VFR during this period with lowest cigs
again over the southern sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Donavon
LONG TERM...FAB
AVIATION...Donavon
Hazardous weather outlook, Aug 25, 5:07 AM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT THU AUG 25 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-261015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
507 AM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO THE AREA BEGINNING LATE FRIDAY
AFTERNOON THROUGH AT LEAST SATURDAY NIGHT. PERIODIC THUNDERSTORM
CHANCES WILL CONTINUE INTO MID-WEEK. AT THIS TIME IT DOES NOT
APPEAR THAT SEVERE WEATHER IS LIKELY THROUGH AT LEAST SUNDAY BUT
LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ070-071-081>086-092>097-261015-
CASS-ADAIR-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
507 AM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SEVERE
STORMS ARE NOT EXPECTED BUT LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL EXPAND ACROSS THE AREA FRIDAY WITH
STORMS LIKELY FRIDAY NIGHT AND SATURDAY. PERIODIC THUNDERSTORM
CHANCES WILL CONTINUE INTO MID-WEEK. SEVERE WEATHER IS NOT
EXPECTED BUT HEAVY RAINFALL IS POSSIBLE WITH STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:12 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek18 min
Aug 25, 9:26 AM CDTRiver Flood WarningDMXBlack Hawk4 days
Aug 25, 11:26 AM CDTAreal Flood WarningDMXBremer72 hr

Nearby

Areal Flood Warnings in Iowa, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.